Alert archive / Hawaii / Wind Advisories in 2007

Wind Advisory 15, NWS Honolulu, HI

March 9, 2007Hawaii County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 9, 2007, 5:27 PM HST for Hawaii County, Kauai County, Kalawao County, Hawaii. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2007, 5:27 PM HST (03:27 UTC)
Expired
Mar 10, 2007, 3:30 PM HST
In force
22 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2007-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2007-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 100327
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
527 PM HST FRI MAR 9 2007

...STRONG SOUTHWEST WINDS EXPECTED OVER KAUAI TONIGHT...

.A COLD FRONT APPROACHING KAUAI WILL BRING STRONG SOUTHWEST WINDS
 TO KAUAI TONIGHT.

HIZ002>004-101600-
/O.NEW.PHFO.WI.Y.0015.070310T0327Z-070310T1600Z/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
527 PM HST FRI MAR 9 2007

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

A COLD FRONT WILL CAUSE STRONG SOUTHWEST WINDS OVER KAUAI.
IT WILL BE GUSTIEST OVER MOUNTAINOUS TERRAIN HIGHER ELEVATIONS
AND OVER NORMALLY WINDWARD AREAS...

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

MATSUDA
3 follow-up statements
000 
WWHW70 PHFO 100444
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
644 PM HST FRI MAR 9 2007

...STRONG SOUTHWEST WINDS EXPECTED OVER KAUAI TONIGHT AND OVER
THE BIG ISLAND SUMMITS THROUGH SATURDAY...

.A COLD FRONT APPROACHING KAUAI WILL BRING STRONG SOUTHWEST WINDS
TO KAUAI TONIGHT. STRONG WINDS AHEAD OF THE COLD FRONT WILL
ALSO AFFECT THE SUMMIT AREAS OF THE BIG ISLAND THROUGH SATURDAY.

HIZ028-101745-
/O.EXB.PHFO.WI.Y.0015.000000T0000Z-070311T0400Z/
BIG ISLAND SUMMITS-
644 PM HST FRI MAR 9 2007

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. 

STRONG WEST TO SOUTHWEST WINDS AHEAD OF THE COLD FRONT WILL AFFECT
THE BIG ISLAND SUMMITS THROUGH SATURDAY.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

HIZ002>004-101600-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-070310T1600Z/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
644 PM HST FRI MAR 9 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A COLD FRONT WILL CAUSE STRONG SOUTHWEST WINDS OVER KAUAI. IT
WILL BE GUSTIEST OVER MOUNTAINOUS TERRAIN HIGHER ELEVATIONS AND
OVER NORMALLY WINDWARD AREAS...

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
POWELL
000 
WWHW70 PHFO 101342
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST SAT MAR 10 2007

...STRONG WEST TO SOUTHWEST WINDS EXPECTED OVER THE HIGHEST
ELEVATIONS OF MAUI AND THE BIG ISLAND THROUGH THIS AFTERNOON...

.HIGH ELEVATION WEST TO SOUTHWEST WINDS ASSOCIATED WITH AN UPPER
TROUGH ARE ABOVE ADVISORY SPEEDS THIS MORNING AND WILL STAY HIGH
THROUGH THIS AFTERNOON. HOWEVER...WINDS NEAR SEA LEVEL WILL STAY
BELOW ADVISORY LEVEL.

HIZ002>004-101445-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-070310T1600Z/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
342 AM HST SAT MAR 10 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELED THE WIND
ADVISORY. 

OBSERVATIONS AND MODEL OUTPUT SHOW SURFACE WINDS NEAR KAUAI WILL
REMAIN BELOW 30 MPH SUSTAINED.

$$

HIZ022-110245-
/O.EXA.PHFO.WI.Y.0015.000000T0000Z-070311T0400Z/
HALEAKALA SUMMIT-
342 AM HST SAT MAR 10 2007

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON.

OBSERVATIONS FROM HALEAKALA SUMMIT SHOW SUSTAINED WINDS IN EXCESS
OF 30 MPH THIS MORNING.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

HIZ028-110245-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-070311T0400Z/
BIG ISLAND SUMMITS-
342 AM HST SAT MAR 10 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON...

MAUNA KEA OBSERVATORIES REPORT SUSTAINED WINDS FROM 35 TO 45 MPH
THIS MORNING.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
POWELL
000 
WWHW70 PHFO 110130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SAT MAR 10 2007

...WIND ADVISORY CANCELLED FOR MAUI AND BIG ISLAND SUMMITS...

.AN UPPER TROUGH THAT BROUGHT STRONG WINDS TO THE UPPER ELEVATIONS
OF MAUI AND THE BIG ISLAND IS WEAKENING AND LIFTING OUT TO THE
NORTHEAST...AND WIND SPEEDS ARE DECREASING. 

HIZ022-028-110230-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-070311T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
330 PM HST SAT MAR 10 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS OVER THE SUMMITS AND UPPER SLOPES OF MAUI AND THE BIG
ISLAND HAVE DIMINISHED BELOW ADVISORY LEVEL...AND ARE NOT EXPECTED
TO INCREASE OVER THE NEXT COUPLE OF DAYS.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 9, 4:00 PM HST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 9, 4:00 PM HST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI MAR 9 2007

.SYNOPSIS...A FRONT WILL CONTINUE TO BRING SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS TO KAUAI TONIGHT. THE FRONT WILL REACH OAHU
LATE TONIGHT THEN STALL NEAR MAUI OR NORTHERN BIG ISLAND SATURDAY
NIGHT. HIGH PRESSURE WILL QUICKLY PASS NORTH OF THE STATE ON
SUNDAY...BRINGING A SHORT PERIOD OF TRADE-WIND WEATHER...BUT WINDS
WILL SHIFT BACK TO THE SOUTHEAST SUNDAY NIGHT AS ANOTHER FRONT
APPROACHES. THE WEATHER WILL TURN WET AGAIN BY THE MIDDLE OF NEXT
WEEK AS THE NEXT FRONT REACHES THE ISLANDS.

&&

.DISCUSSION...
A FRONT JUST NORTHWEST OF KAUAI WILL SLOWLY ADVANCE TO OAHU TONIGHT
THEN DOWN TO MAUI LATE SATURDAY AFTERNOON. BANDS OF PREFRONTAL
CLOUDS AND SHOWERS HAVE BEEN FOCUSED OVER KAUAI ALL DAY...WHILE
ISOLATED THUNDERSTORMS MOSTLY PASSED JUST WEST AND NORTH OF THE
GARDEN ISLE. ALTHOUGH SHOWERS WILL BRIEFLY EASE ON KAUAI FOR THE
REST OF THE AFTERNOON...CLOUDS AND SHOWERS ASSOCIATED WITH THE MAIN
FRONTAL BAND WILL REDEVELOP OVER THE GARDEN ISLE DURING THE EVENING.
WITH THE UPPER LEVEL TROUGH CONTINUING TO DIG TOWARD THE ISLANDS...
WE DECIDED TO CONTINUE THE SLIGHT CHANCE OF THUNDERSTORMS FOR KAUAI
AND THE ADJACENT WATERS TONIGHT...BUT CONDITIONS WILL BE MARGINAL.
IN ADDITION...STRONG WESTERLIES ALOFT WILL KEEP SHOWERS MOVING...SO
THE THREAT OF FLOODING RAINS WILL BY MINIMIZED. WE WILL LET THE
MIDNIGHT SHIFT DECIDE WHETHER A MENTION OF THUNDERSTORMS IS
WARRANTED FOR SATURDAY. PREFRONTAL SHOWERS MAY DEVELOP ON OAHU
DURING THE EVENING...BUT WIDESPREAD SHOWERS ALONG THE FRONT ARE NOT
EXPECTED TO ARRIVE UNTIL LATE TONIGHT. SOUTHWEST WINDS JUST AHEAD OF
THE FRONT WILL BECOME BRIEFLY GUSTY TONIGHT...MAINLY WEST OF MAUI.
ELSEWHERE...RELATIVELY DRY CONDITIONS ARE IN STORE...PARTICULARLY ON
THE BIG ISLAND WHERE STABLE...MID LEVEL RIDGING CONTINUES TO SLOWLY
ERODE.

THE FRONT WILL REACH MAUI LATE SATURDAY AFTERNOON THEN TRANSITION
INTO A SHEAR LINE SATURDAY NIGHT AND STALL. THE UPPER TROUGH MOVING
IN FROM THE WEST WILL BOTTOM OUT OVER THE REGION SATURDAY...POSSIBLY
ENHANCING LINGERING MOISTURE ALONG THE STALLED SHEAR LINE. THE MOST
LIKELY LOCATIONS FOR HEAVY RAINFALL AT THIS TIME WILL BE WINDWARD
BIG ISLAND AND MAUI. DURING THIS TIME...DRIER NORTHEASTERLY FLOW
WILL BECOME ESTABLISHED ON KAUAI AND OAHU.

POST FRONTAL NORTHEAST WINDS WILL BECOME EASTERLIES ON SUNDAY AS A
SURFACE RIDGE BUILDS NORTH OF THE STATE. THE TRADES WILL NOT LAST
LONG. WINDS WILL BEGIN TO VEER OUT OF THE SOUTHEAST AGAIN ON SUNDAY
NIGHT AS ANOTHER FRONT APPROACHES FROM THE NORTHWEST.

FORECAST MODELS ARE IN BETTER AGREEMENT IN HANDLING NEXT WEEK/S
FRONT. FOR NOW...THE FRONT IS EXPECTED TO REACH KAUAI ON TUESDAY
THEN SLOWLY MOVE DOWN TO MAUI BY THURSDAY.

&&

.MARINE...SURF WILL REMAIN BELOW THE ADVISORY LEVEL FOR THE NEXT FEW
DAYS BUT A LARGE NORTHWEST SWELL WILL BUILD TUESDAY NIGHT. IF THE
SWELL IS AS LARGE AS THE WAVE WATCH III MODEL SHOWS...SURF WILL
EXCEED WARNING LEVELS ACROSS NORTH AND WEST FACING SHORES ON
WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WROE

Nearby

Wind Advisories in Hawaii, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.